Michigan, 2024Hail and Damaging Winds in Michigan, June 13, 2024
June 13, 2024 · NWS MQT · 12 events in 3 counties and zones
An upper disturbance moving through an unstable and highly-sheared environment triggered severe thunderstorms over portions of central Upper Michigan on the afternoon of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving through an unstable and highly-sheared environment triggered severe thunderstorms over portions of central Upper Michigan on the afternoon of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 10:04 AM EST, 1 hour 39 minutes earlier. Its key messages:
- Gusty northwest winds are expected today along with additional chances for isolated showers and thunderstorms. There is a marginal risk (category 1/5) of severe weather for most of the UP, with the main threats being large hail in excess of an inch and damaging winds in excess of 60 mph.
- Dry Friday and early Saturday before the return of showers and thunderstorms later in the weekend.
- Warmer than normal temperatures frequent the forecast, with some areas approaching 90 for highs by next week.
Area forecast discussion, Jun 13, 10:04 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1104 AM EDT Thu Jun 13 2024
.KEY MESSAGES...
- Gusty northwest winds are expected today along with additional
chances for isolated showers and thunderstorms. There is a
marginal risk (category 1/5) of severe weather for most of the
UP, with the main threats being large hail in excess of an
inch and damaging winds in excess of 60 mph.
- Dry Friday and early Saturday before the return of showers and
thunderstorms later in the weekend.
- Warmer than normal temperatures frequent the forecast, with
some areas approaching 90 for highs by next week.
&&
.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 514 AM EDT Thu Jun 13 2024
RAP analysis shows a mid level trough over southern Manitoba with a
weak low pressure trough at 1004 mb extending over Lake Superior and
into the UP. A cold front drapes from western lake superior
northeast into northern Ontario. Showers and lingering thunderstorms
have almost made their way out of the UP, but dry weather is
expected within the next hour as PVA diminishes and this sfc low
pressure trough slowly moves east this morning.
This dry period is only expected to be brief as mid level trough
rotates east through northern Ontario, sending a stream of vorticity
south across the UP today. As the sfc low pressure trough progresses
east toward Quebec, it deepens and brings the cold front eastward
across the UP through early this afternoon. CAMs do not have the
greatest agreement on the timing of shower and storm activity today,
but there does seem to be a consensus on two periods. The first one
being a round progressing east across the UP with the cold front.
The second period would be more PVA forced in the later part of the
afternoon. The marginal risk for much of the UP seems appropriate
for today as neither of these rounds is a home run. Bulk shear of
~50 kts will be sufficient for storms throughout the day, but the
best instability (6/13 0z HREF mean SBCAPE to around 1000 J/kg) is
expected in the earlier part of the afternoon ahead of mid level
lapse rates increasing to near 7C/km. That said, some isolated
stronger to severe storms are possible. If any severe storms are
able to develop (5% chance), the main threats will be hail and winds.
CAA and drier air behind the cold front will allow for some good
mixing resulting in some gusty northwest winds. While the 6/13 0z
HREF indicates only a 40-60% chance of wind gusts exceeding 30 mph,
model soundings do indicate the potential for isolated gusts as high
as 40 to even 50 mph. These gusts are not expected to be
consistently high enough for an advisory, but it will still be a
gusty day. Highs for the most part are expected in the 70s with the
south central UP being warmer in the low to mid 80s. The other
exception to highs in the 70s would be those near Lake Superior
which may only see highs in the 60s.
&&
.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
Issued at 547 AM EDT Thu Jun 13 2024
After a few lingering showers/thunderstorms (far south) this
evening, high pressure will strengthen over Upper Michigan. This
will bring a lull to the active weather and dry conditions for a
bit. Meanwhile though, focus will be on a potent cutoff low over the
Pacific Northwest and the potential for several rounds of showers
and thunderstorms through the weekend/next week ahead and with it.
With multiple lifting mechanisms in the pattern, there will still be
much ambiguity in regard to timing and strength of storms. The
first round, though, is expected to arrive late Saturday as a wave
approaches just ahead of a surface low centered over central
Manitoba. This disturbance will help to transport moisture from the
Gulf and strong WAA ahead of the aforementioned cutoff and surface
lows. And, early indications are trending toward a cold front
moving through this environment on Sunday.
Again, it is still tough to pinpoint the details of the dynamics,
but one thing for certain is that there will be a strong warming
trend through next week. And, this hints at some unstable
environments in place until the timing of the dynamics come into
better agreement. Temperatures will already start out above normal
on Friday with highs climbing into the low to mid 70s. And, the
trend will continue through the weekend with mid to upper 70s and
finally mid to upper 80s across portions of the interior by Monday
and through the week. So, overall a warm and wetter pattern
throughout the extended period.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1102 AM EDT Thu Jun 13 2024
Mainly VFR conditions are expected at all TAF sites for the duration
of the 12Z TAF period. The exception to this would be for a period
of MVFR to possibly IFR cigs at CMX this morning with northwest
upslope flow off Lake Superior. Daytime mixing will support gusty
west becoming northwest winds with the current forecast for 25-30kt,
but some guidance suggests mixing could support infrequent gusts
upwards of 40kts in the afternoon. Some isolated showers and
thunderstorms are possible this afternoon mainly at CMX and SAW.
With low confidence in timing and coverage, opted to only include
VCSH at SAW and CMX for now. Winds taper off this evening as showers
diminish.
11AM Update: With CMX holding onto LIFR cigs this morning, I've
kept the cigs lower until this afternoon, when the low-level
cloud deck looks to slowly scatter out over the Keweenaw.
&&
.MARINE...
Issued at 324 AM EDT Thu Jun 13 2024
Southwesterly winds will become west-northwesterly and increase
behind a cold front later this morning with gusts of 20 to 25 knots.
By Friday, winds will return to less than 20 knots with the return
of high pressure where they will stay until early Sunday morning. At
that point, the next cold front will bring southerly winds of 20 to
25 knots along with 4 to 5 foot waves along the US/Canada border on
Lake Superior. In addition, thunderstorm chances will return to the
forecast, but it is too early to determine severity.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Jablonski
LONG TERM...TDUD
AVIATION...Jablonski/TAP
MARINE...TDUD
Hazardous weather outlook, Jun 13, 4:33 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
533 AM EDT Thu Jun 13 2024
MIZ001>007-009>014-084-085-140945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible (40% chance), mainly this
afternoon. There is a marginal risk (category 1/5) of severe
weather for most of Upper Michigan save for the far west, with
the main threats being large hail in excess of an inch and
damaging winds in excess of 60 mph.
Moderate swim risk is expected at Marquette, Alger, and southern
Schoolcraft county beaches today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-140945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
533 AM EDT Thu Jun 13 2024 /433 AM CDT Thu Jun 13 2024/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible (40% chance), mainly this
afternoon over the east half of the lake. There is a marginal risk
(category 1/5) of severe weather, with the main threats being
large hail in excess of an inch and damaging winds in excess of 50
kts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-140945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
533 AM EDT Thu Jun 13 2024
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible (40% chance), mainly this
afternoon. There is a marginal risk (category 1/5) of severe
weather, with the main threats being large hail in excess of an
inch and damaging winds in excess of 50 kts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of thunderstorms on Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Jablonski
In the hours before
Local storm report, Jun 13, 7:44 AM EST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
844 AM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Non-Tstm Wnd Gst 1 W Wakefield 46.48N 89.95W
06/12/2024 M46 MPH Gogebic MI Mesonet
Mesonet station MC026 Wakefield MDOT.
0325 PM Non-Tstm Wnd Gst 4 NW Bessemer 46.52N 90.12W
06/12/2024 M37 MPH Gogebic MI AWOS
AWOS station KIWD Ironwood Airport.
0534 PM Non-Tstm Wnd Gst Watersmeet 46.26N 89.18W
06/12/2024 M35 MPH Gogebic MI Mesonet
Mesonet station MC070 Watersmeet MDOT.
1127 PM Non-Tstm Wnd Gst Copper Harbor 47.47N 87.88W
06/12/2024 M35 MPH Keweenaw MI ASOS
ASOS station KP59 Copper Harbor.
0540 PM Non-Tstm Wnd Gst 10 SE Ford River 45.58N 87.00W
06/12/2024 M35 MPH LMZ221 MI Mesonet
Mesonet station XMAPV Minneapolis Shoal.
&&
JSSLocal storm report, Jun 13, 8:00 AM EST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
900 AM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Non-Tstm Wnd Gst 1 N Grand Marais 46.68N 85.98W
06/13/2024 M44 MPH LSZ251 MI Mesonet
GLOS Mesonet station GRMM4 Grand Marais
Lakeshore.
&&
JSSLocal storm report, Jun 13, 8:03 AM EST, 3 hours 40 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Marquette MI
903 AM EDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Non-Tstm Wnd Gst 1 W Wakefield 46.48N 89.95W
06/12/2024 M46 MPH Gogebic MI Mesonet
Mesonet station MC026 Wakefield MDOT.
1230 AM Non-Tstm Wnd Gst 1 N Grand Marais 46.68N 85.98W
06/13/2024 M44 MPH LSZ251 MI Mesonet
GLOS Mesonet station GRMM4 Grand Marais
Lakeshore.
0325 PM Non-Tstm Wnd Gst 4 NW Bessemer 46.52N 90.12W
06/12/2024 M37 MPH Gogebic MI AWOS
AWOS station KIWD Ironwood Airport.
0534 PM Non-Tstm Wnd Gst Watersmeet 46.26N 89.18W
06/12/2024 M35 MPH Gogebic MI Mesonet
Mesonet station MC070 Watersmeet MDOT.
1043 PM Tstm Wnd Gst Houghton Co Airport 47.17N 88.48W
06/12/2024 M35 MPH Houghton MI ASOS
ASOS station KCMX Houghton Co. Airport.
1127 PM Non-Tstm Wnd Gst Copper Harbor 47.47N 87.88W
06/12/2024 M35 MPH Keweenaw MI ASOS
ASOS station KP59 Copper Harbor.
0540 PM Non-Tstm Wnd Gst 10 SE Ford River 45.58N 87.00W
06/12/2024 M35 MPH LMZ221 MI Mesonet
Mesonet station XMAPV Minneapolis Shoal.
&&
JSSSpecial weather statement, Jun 13, 11:29 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
1229 PM EDT Thu Jun 13 2024
MIZ005-131700-
Marquette MI-
1229 PM EDT Thu Jun 13 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARQUETTE COUNTY THROUGH
100 PM EDT...
At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Ishpeming, or near Ishpeming, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marquette, Ishpeming, Presque Isle, Negaunee, Little Presque Isle,
Trowbridge Park, West Ishpeming, Harvey, Sands, Shot Point, Beaver
Grove, The 553 and 480 Crossroads, Sugarloaf Mountain, Diorite, and
Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4649 8784 4667 8780 4664 8729 4657 8726
4659 8712 4658 8710 4637 8715
TIME...MOT...LOC 1629Z 279DEG 38KT 4657 8772
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TAPHail, Marquette
- When
- June 13, 11:43 AM EST to 11:50 AM EST
- Where
- Marquette County, 1.74 mi SSE of Trowbridge Park
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.546, -87.420
Quarter-sized hail was reported by local broadcast media near the corner of West Washington Street and South McClellan Avenue in Marquette.
Hail, Marquette
- When
- June 13, 11:46 AM EST to 11:55 AM EST
- Where
- Marquette County, 1.99 mi WSW of Marquette
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.537, -87.417
An NWS employee observed dime to quarter-sized hail at the intersection of McClellan Avenue and Grove Street in Marquette.
Hail, Marquette
- When
- June 13, 11:46 AM EST to 11:55 AM EST
- Where
- Marquette County, 1 mi E of (Mqt)marquette Co Ar
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 46.532, -87.549
Dime to quarter-sized hail was observed at NWS Marquette in Negaunee Township.
Hail, Marquette
- When
- June 13, 11:52 AM EST to 11:57 AM EST
- Where
- Marquette County, 2.52 mi SW of Marquette
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.520, -87.410
Penny-sized hail observed in Marquette. Report received via mPING.
Hail, Alger
- When
- June 13, 12:20 PM EST to 12:25 PM EST
- Where
- Alger County, 0.48 mi W of Chatham
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 46.350, -86.930
Image of half dollar sized hail in Chatham from a social media report.
Thunderstorm Wind, Alger
- When
- June 13, 12:25 PM EST to 12:30 PM EST
- Where
- Alger County, 3.57 mi SE of Forest Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.298, -86.771
Law enforcement dispatch reported a downed power line that was smoking along Hayward Road near Sixteen Mile Lake in Alger County.
Hail, Alger
- When
- June 13, 12:30 PM EST to 12:35 PM EST
- Where
- Alger County, 6.47 mi SE of Forest Lake
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.260, -86.740
Report via Facebook southeast of Forest Lake of between dime and quarter-sized hail along with 0.59 inches of rain. Time of the report was estimated from radar.
Hail, Schoolcraft
- When
- June 13, 12:41 PM EST to 12:50 PM EST
- Where
- Schoolcraft County, 7.13 mi WSW of Scotts
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 46.223, -86.614
A public report of observed and measured tennis ball sized hail along White Head Road and Forest Service Highway 13 near the Alger and Schoolcraft County line. Time of the report was estimated from radar.
Hail, Alger
- When
- June 13, 12:41 PM EST to 12:50 PM EST
- Where
- Alger County, 9.09 mi S of Munising Hanley Arpt
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.218, -86.616
Estimated golf ball sized hail was observed along National Forest Service Highway 13 along the Alger-Schoolcraft County line.
Hail, Alger
- When
- June 13, 12:41 PM EST to 12:46 PM EST
- Where
- Alger County, 6.66 mi SSE of Forest Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.240, -86.780
Report via mPING of penny-sized hail in rural Alger County.
Hail, Schoolcraft
- When
- June 13, 12:41 PM EST to 12:50 PM EST
- Where
- Schoolcraft County, 6.83 mi WSW of Scotts
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 46.230, -86.610
Two-inch diameter hail was reported eight miles west-northwest of Steuben. A photo was sent of a hailstone about 30-45 minutes after it fell so some melting occurred. Time of the report was estimated from radar.
Thunderstorm Wind, Alger
- When
- June 13, 12:46 PM EST to 12:55 PM EST
- Where
- Alger County, 10.46 mi S of Munising Hanley Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.200, -86.650
A storm survey of damage six miles northeast of Round Lake in Alger County revealed straight-line wind damage with several one to two-foot diameter trees uprooted or snapped off 15-20 feet above the ground. Maximum wind gusts were estimated to be between 75-80 mph. Half dollar sized hail was also observed at the time of the original report.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, June 13, 2024$200,000 · 52 kt wind · 4 events
- Damaging Winds and Lightning Strike in Indiana, June 13, 2024$135,000 · 61 kt wind · 12 events
- Tornadoes and Hail in Illinois, June 13, 2024EF1 · 39 events
- Hail and Damaging Winds in Kansas, June 13, 20243.5 in hail · 50 events
- Tornado and Damaging Winds in Illinois, June 13, 2024EF1 · 15 events
- Damaging Winds in Missouri, June 13 to 14, 2024$34,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 13 to 14, 2024$35,000 · 70 kt wind · 5 events
- Damaging Winds in New York, June 13, 2024$24,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 13, 20241.75 in hail · 20 events
- Hail and Damaging Winds in Iowa, June 13, 20243 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 13, 20241.75 in hail · 15 events
- Damaging Wind in Arizona, June 13, 2024$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184369, 1184355, 1184357, 1184356, 1184348, 1184350, 1184352, 1184347, 1184358, 1184363, 1184368, 1184361.